Hail, Sheridan
- When
- April 14, 9:23 AM CST
- Where
- Sheridan County, 0.87 mi NW of Hoxie
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.360, -100.440
A powerful spring storm produced a wide variety of extreme weather, including severe thunderstorms across northwest Kansas, high wind with gusts to near 60 mph, and moderate to heavy snow with blizzard conditions. Several reports of marginally severe hail occurred with fast-moving thunderstorms during the morning hours across western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A powerful spring storm produced a wide variety of extreme weather, including severe thunderstorms across northwest Kansas, high wind with gusts to near 60 mph, and moderate to heavy snow with blizzard conditions. Several reports of marginally severe hail occurred with fast-moving thunderstorms during the morning hours across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 3:36 AM CST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
336 AM MDT THU APR 14 2011
.DISCUSSION...
306 AM MDT THU APR 14 2011
315Z WATER VAPOR IMAGERY AND RUC PV ANALYSIS INDICATED STRONG SHORT
WAVE TROUGH RAPIDLY MOVING ACROSS THE FOUR CORNERS AREA. 00Z DNR
SOUNDINGS INDICATED ATMOSPHERE ALREADY BEGINNING TO SATURATE WITH
SOME WEAK INSTABILITY ALSO NOTED. WHILE BOTH DNR AND LBF ARE WELL
ABOVE FREEZING...WET BULB PROFILES SUGGEST RAPID COOLING IS
POSSIBLE ONCE PRECIPITATION STARTS...ALTHOUGH NOT QUITE ENOUGH
COOLING FOR A PHASE CHANGE BASED ON THE OBSERVED SOUNDINGS.
STRONG...RAPIDLY DEEPENING SYSTEM AND VARIETY OF ISSUES CAUSED BY IT
WILL BE PRIMARY FORECAST CONCERNS FOR THE FORECAST PERIOD.
TODAY-FRIDAY...MODELS HAVE SEEMINGLY COME INTO BETTER AGREEMENT WITH
OVERALL HANDING OF THIS SYSTEM...WITH LOW RAPIDLY DEVELOPING AND
OCCLUDING NEAR THE EASTERN CWA TODAY BEFORE GRADUALLY LIFTING OUT OF
THE AREA ON FRIDAY. THE BIGGEST CONCERNS FOR THE PERIOD WILL BE
POTENTIAL FOR PROLONGED VERY STRONG WINDS AND POTENTIAL FOR
ACCUMULATING AND BLOWING SNOW THROUGH THE NIGHT...FOLLOWED BY FIRE
WX POTENTIAL AS SYSTEM DEPARTS FRIDAY.
LOOKS LIKE THERE IS INCREASING POTENTIAL FOR SOME SIG AMOUNTS OF
PRECIPITATION AS LOW MOVES ONTO THE HIGH PLAINS AND BEGINS TO DEEPEN
OVER/NEAR THE AREA. PRECIPITABLE WATERS INCREASE TO 0.5-0.8 INCHES
WITH BOTH 300 AND 305K SFCS INDICATING SYSTEM TAPS INTO DECENT
MOISTURE WITH TROWAL APPARENTLY DEVELOPING BY 00Z WITH MIXING RATIOS
BTWN 5-6 G/KG ACROSS NORTHERN CWA. WITH STATIC STABILITY ALSO
LOOKING TO BE ON THE LOW SIDE...DO NOT SEE A LOT OF REASON WHY THERE
WILL NOT BE AT LEAST A FEW PERIODS OF INTENSE PRECIPITATION RATES.
QUESTION WILL BE IF THERE ARE ANY AREAS WHERE PRECIPITATION WILL
BECOME FOCUSED. MODELS STILL CONTINUING TO SUGGEST A PERSISTENT AREA
OF FRONTOGENESIS ON THE NORTHWEST SIDE OF LOW. WITH
INSTABILITY/WAA/MIXING RATIOS MAXIMIZED TO THE EAST OF THIS AREA
THINK THAT THIS LOCATION WILL LIKELY BE AREA OF GREATEST PRECIP
RATES...AND ALSO MARK AREA WHERE PRECIP AMOUNTS AND CHANCES BEGIN TO
DECREASE RAPIDLY ON ITS WEST SIDE WHERE DOWNGLIDE/CAA BECOME STRONG.
THIS AXIS GENERALLY SHIFTS TO THE EAST THROUGH THE NIGHT AND BECOMES
LESS DEFINED AFTER 06Z AS LARGE SCALE FORCING FOR ASCENT BEGINS TO
WANE.
PRECIP TYPE WILL BE NEXT QUESTION AND THERE ARE SOME CONCERNS ABOUT
PRECIPITATION TYPES CHANGING A BIT SOONER THAN EXPECTED...ESPECIALLY
WITH TDS CURRENTLY ONLY HOVERING AROUND 32...SUGGESTING MORE
POTENTIAL FOR WET BULB COOLING. THUNDERSTORMS ALSO NOT OUT OF THE
QUESTION DURING THE DAY EITHER...SPECIFICALLY IN VICINITY OF SFC
LOW. TREND IN SREF AT LEAST IS TO SPEED UP PRECIP CHANGE OVER ACROSS
MUCH OF THE AREA...AND BASED ON AFOREMENTIONED REASONS THIS APPEARS
REASONABLE. WITH A QUICKER CHANGE OVER MENTIONED AND PLENTY OF
INSTABILITY AM BECOMING INCREASINGLY CONCERNED ABOUT POTENTIAL FOR
MORE SIGNIFICANT SNOWFALL...PARTICULARLY IN THE YUMA/DUNDY/CHEYENNE
KS AREA WHERE PERSISTENT AND DEEP FRONTOGENETICAL FORCING WILL BE IN
PLACE. HAVE INCREASED AMOUNTS INTO THE 3-6 RANGE IN THIS AREA. WITH
ACCUMULATING SNOW NOW MORE LIKELY...THINK SOME KIND OF WINTER
HIGHLIGHT IS NEEDED. STRONGLY CONSIDERED A BLIZZARD WATCH FOR THE
NORTH...BUT WITH PRECIP STARTING TO ACCUMULATE TODAY AND OVERALL
UNCERTAINTY WITH AMOUNTS AND WHETHER THE WINDS WILL BE THE STRONGEST
DECIDED TO START EVENT WITH A SNOW AND BLOWING SNOW ADVISORY...AS
NOT QUITE AT THE CONFIDENCE LEVEL NEEDED TO JUSTIFY A WARNING.
CONFIDENCE NOT AS HIGH AS YESTERDAY IN SEEING WARNING CRITERIA THIS
AFTERNOON AS STRONG H7 JET AND RAPID DEEPENING OF THE SFC LOW LOOKS
TO BE DELAYED UNTIL 00Z. WHILE THINK THE WINDS WILL INCREASE RAPIDLY
AFTER 21Z...AND THERE IS A DECENT CHANCE THERE WILL BE WARNING
CRITERIA OVERNIGHT...ESPECIALLY NEAR THE SFC LOW...THINK THAT BEST
CHANCE FOR WARNING CRITERIA WILL REMAIN ON FRIDAY AND NOT READY FOR
A THIRD PERIOD WARNING WHEN POTENTIAL EXISTS FOR THE FIRST 24 HOURS
OF IT TO BE BELOW WARNING CRITERIA. WHILE THINK THERE WILL BE PERIOD
OF ADVISORY TYPE WINDS BEFORE 00Z...HAVE DECIDED TO HANDLE IT IN THE
FORECAST AND NOT ISSUE A SHORT WIND ADVISORY FOR THE FIRST PERIOD TO
SIMPLIFY PRODUCTS. AS MENTIONED EARLIER...STILL LOOKS VERY WINDY ON
FRIDAY AND WHILE CURRENT HUMIDITY FORECASTS MAY MAKE RFW CONDITIONS
DIFFICULT...THINK HOLDING ONTO FIRE WEATHER WATCH IS APPROPRIATE AT
THIS TIME DUE TO UNCERTAINTY.
FRIDAY NIGHT-SUNDAY...MUCH QUIETER WEATHER EXPECTED AS STRONG
SUBSIDENCE BUILDS BEHIND THE DEPARTING TROUGH BRINGING AN END TO
PRECIP CHANCES THROUGH MUCH OF THE PERIOD. STRONG RIDGING ALOFT DOES
NOT SEEM TO BUILD IN THROUGH THE PERIOD HOWEVER...AND WITH RATHER
FLAT FLOW ALOFT ANOTHER SHORT WAVE TROUGH IS EXPECTED SATURDAY NIGHT
AND SUNDAY AND HAVE INCLUDED SOME LOW POPS TO ACCOUNT FOR THIS.
OTHERWISE EXPECT TO SEE TEMPS REBOUND FAIRLY QUICKLY FROM THE
THURSDAY SYSTEM GIVEN THE INCREASING SOLAR ANGLES AND DO NOT EXPECT
SNOW COVER TO BE MUCH OF A FACTOR.
JRM
&&
.AVIATION...
1050 PM MDT WED APR 13 2011
FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE EARLY PART OF
THE TAF PERIOD AT BOTH SITES...WITH DETERIORATING CONDITIONS DURING
THE EARLY MORNING HOURS THU. A STRONG STORM SYSTEM CURRENTLY OVER
WESTERN COLORADO WILL BECOME BETTER ORGANIZED AS IT PUSHES EASTWARD
ACROSS THE ROCKIES TONIGHT...AND OVER WESTERN KANSAS DURING THE DAY
THU. THIS WILL RESULT IN WIDESPREAD RAIN DEVELOPING FROM THE WEST TO
THE EAST ALONG WITH VERY WINDY CONDITIONS TOWARDS THE AFTERNOON
HOURS THU. CURRENT GUIDANCE HAS SLOWED DOWN LOW CIGS OVER BOTH SITES
TONIGHT WITH MVFR NOT EXPECTED UNTIL AFTER 09Z AND IFR CIGS EXPECTED
AFTER 12Z...PERSISTING THROUGH THE REMAINING TAF PERIOD. STRONG NW
WINDS WILL DEVELOP THIS AFTERNOON...ALONG WITH INCREASING
PRECIPITATION INTENSITY. THE PREDOMINATE PRECIP TYPE SHOULD REMAIN
RAIN THROUGH THE DAY THU...WITH MODEL SOUNDINGS INDICATING A MIX OR
CHANGE-OVER TO SNOW THU EVENING.
DR
&&
.FIRE WEATHER...
335 AM MDT THU APR 14 2011
INITIALLY PLANNED TO LEAVE FIRE WX WATCH AS IS DUE TO THE VERY
STRONG WINDS ON FRIDAY. HOWEVER WITH SIGNIFICANT PRECIPITATION
POSSIBLE ACROSS MUCH OF YUMA COUNTY TODAY...NO LONGER THINK FUELS
OR HUMIDITIES WILL BE DRY ENOUGH TO SUPPORT WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS AND HAVE REMOVED THEM FROM THE WATCH.
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
FRIDAY FOR KSZ001.
HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR KSZ002-003.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ013-027-028-041-042.
NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT FRIDAY FOR
NEZ079.
HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
NEZ079>081.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
FRIDAY FOR NEZ080-081.
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT FRIDAY FOR
COZ090.
HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
COZ090>092.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR COZ253-254.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 444 AM MDT THU APR 14 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 444 AM MDT THU APR 14 2011 /544 AM CDT THU APR 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A SMALL THREAT FOR A BRIEF TORNADO ACROSS EASTERN NORTON AND GRAHAM COUNTIES THIS AFTERNOON. RAIN WILL CHANGE TO SNOW FROM WEST TO EAST THROUGH THE DAY. SNOW ACCUMULATIONS WILL BE GREATEST NEAR THE NEBRASKA...COLORADO AND KANSAS BORDER WHERE 3 TO 6 INCHES OF SNOW ARE EXPECTED. NORTHERLY WINDS WILL INTENSIFY TO 30 TO 40 MPH WITH GUSTS IN EXCESS OF 50 MPH THIS EVENING. WHILE THE WET NATURE OF THE SNOW IS EXPECTED TO LIMIT THE THREAT FOR WIDESPREAD WHITE OUT CONDITIONS...SIGNIFICANT BLOWING AND DRIFTING OF SNOW IS POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60 MPH ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSEL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTON AND GRAHAM COUNTIES THIS AFTERNOON. ANY REPORTS OF ACCUMULATING SNOW OR STRONG WIND GUSTS WILL ALSO BE APPRECIATED. JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT THU APR 14 2011
KSZ003-004-016-141600-
DECATUR-GRAHAM-NORTON-
1017 AM CDT THU APR 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF PENOKEE...MOVING NORTH AT 25
MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3933 10008 3953 10017 3956 10017 3956 10019
3980 10030 3987 9999 3938 9985
TIME...MOT...LOC 1517Z 164DEG 22KT 3945 10000
GUILLOTThe Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 15:23 UTC.
3 hail, 2 lightning. Local standard time, as filed.
At 1150 CDT, lightning struck next to the golf cart stalls at the Atwood Country Club. One golf cart, and three cart stalls, were damaged.
At 1330 CDT, lightning struck an oil tank battery on a farm northeast of Ludell, causing an explosion that blew the lid off the crude oil storage tank and damaged a second tank. Firefighters were able to control the fire in about an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284477, 284478, 284479, 298649, 298614.